Why Opioid Overdose Deaths Appear to Surge in Clusters

First comes one report on the news, followed by another, and another. When one person dies from an opioid overdose, more people seem to follow. With our nation, currently, in the throes of an opioid epidemic, these clusters of opioid overdose deaths seem to be emerging more frequently. So why do deaths often seem to surge in clusters?

Clustered Opioid Overdose Deaths Have Occurred Across the Nation

Why Opioid Overdose Deaths Appear to Surge in ClustersIn a typical week, Louisville Metro Emergency Services in Louisville, Kentucky, responds to approximately 22 overdose calls per day. During a 32-hour period in February 2017, there were 52 overdose calls — an increase of more than 100%. The vast majority of these calls were related to heroin overdose. Authorities still don’t know exactly what caused this surge in overdoses, as investigations are ongoing.

Cleveland has also been hit hard by the opioid epidemic, with the number of total opioid deaths doubling over the past year. The problem has been escalating, with Cuyahoga County reporting 70 deaths since the beginning of 2017. At the beginning of February 2017, a cluster of 18 people died from opioid overdose. They believe this cluster of deaths is related to the powerful opioids fentanyl and its chemical relative, carfentanyl.

The recent surge on opioid-related deaths also affects Pennsylvania. In December 2016, there were 35 reported overdose fatalities in the Philadelphia area. Following an investigation, the Philadelphia Department of Public Health reported that 26 of these deaths (74.2%) were related to the synthetic opioid fentanyl.

As these cases illustrate, opioid overdoses really can occur in surges. Although it is possible that this is a statistical anomaly due to random occurrences happening to cluster together, public health officials believe that something more serious is going on. Many of these clusters of opioid deaths have involved synthetic opioids, which are significantly more potent than heroin. When heroin contains these substances, it becomes even more dangerous than usual.

Why Laced Heroin Is More Dangerous and Increases Risk of Opioid Overdose

Regular heroin obtained on the street comes from the poppy plant. Manufacturers “cook” heroin before selling it on the black market. Heroin itself is dangerous, as it is a central nervous system depressant. This means that it slows heart rate and breathing, leading to potentially deadly consequences. Furthermore, heroin is highly addictive, leading to compulsive drug-seeking behavior that individuals have difficulty controlling.

As dangerous as heroin alone can be, it is even more dangerous when laced with other substances. Heroin is most commonly laced with fentanyl, a synthetic opioid made in laboratories. Fentanyl can be 100 times as potent as morphine and 50 times as powerful as heroin. A related substance called carfentanyl is 100 times more powerful than fentanyl, making it very dangerous.

Manufacturers produce fentanyl and carfentanyl in illicit labs, so they cannot control the potency and quality. Furthermore, people purchasing heroin on the street may be unaware that the drug contains these more powerful substances. This means that only a small amount of the drug can have deadly consequences. The Drug Enforcement Agency reports that Mexican cartels have accelerated smuggling of fentanyl over the past two years, which may be leading to the clusters of opioid-related overdose deaths occurring across the country.

In some cases, heroin may also be laced with cocaine, which is a central nervous system stimulant. Mixing a stimulant with a depressant can be particularly dangerous, as this combination can have very unpredictable effects.

What Can Be Done to Prevent Opioid Overdoses?

Public health workers and other medical professionals are searching for ways to limit opioid overdose deaths due to laced heroin. One of the first steps is to increase awareness of how dangerous it is to purchase and use heroin; as knowledgeable as one might believe he is, the risks are always substantial. Many individuals do not realize that they have purchased heroin laced with powerful drugs like fentanyl or carfentanyl, leading to unintentional and lethal overdose.

It is also crucial, to expand the accessibility of effective and individualized medical detoxification and treatment for opioid abuse and addiction. Treatments such as anesthesia assisted medical detox, can cleanse the body in a much faster and successful manner. Patients are able to get through the feared withdrawal syndrome, in the safety and comfort of a medically controlled environment. This rapid drug detox, allows patients to overcome opioid dependence and focus on effective treatments that can help manage the psychological and emotional issues that often co-occur with opioid abuse. Expanding treatment access and public awareness is essential to curbing the opioid epidemic.

Sources
Overdose cases spike in Louisville: 52 calls in 32 hours, CNN. Retrieved on 03/01/2017.
Opioid overdose crisis plagues Cleveland, CBSNews. Retrieved on 03/01/2017.
Fentanyl-Laced Heroin Worsening Overdose Crisis, Officials Say, Partnership for Drug-Free Kids. Retrieved on 03/01/2017.
Pennsylvanians Warned of Dangers of Fentanyl Following Recent Cluster of Fatal Overdoses in Philadelphia, Fox34. Retrieved on 03/01/2017.